Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Austin/San Antonio, TX

April 20, 2006Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 20, 2006, 4:44 PM CDT for Travis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2006, 4:44 PM CDT (21:44 UTC)
Expired
Apr 20, 2006, 7:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 67 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:30 PM CDTFLOODAustin, TXHIGH WATER ON GRAND AVENUE AND RICADILLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 202146
FFWEWX
TXC453-210045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 745 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS OF ONE AND ONE HALF TO TWO INCHES PER HOUR FROM 
THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...MANOR AND LAKEWAY.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

LAT...LON 3034 9816 3007 9770 3041 9747 3045 9802

$$
1 follow-up statement
000 
WGUS74 KEWX 202223
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT THU APR 20 2006

TXC453-210045-
TRAVIS TX-
522 PM CDT THU APR 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
TRAVIS COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ACROSS NORTHERN 
PORTIONS OF TRAVIS COUNTY. 

LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...MANOR...LAKEWAY AND
LAGO VISTA.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 3034 9816 3007 9770 3041 9747 3045 9802

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 2:43 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 20, 2:43 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
243 PM CDT THU APR 20 2006

.DISCUSSION...
UPPER LOW OVER ROCKIES IS PULLING THE WARM FRONT THROUGH OUR AREA
RIGHT NOW. AS THIS LOW MOVES THROUGH THE PANHANDLE AND OKLAHOMA
TONIGHT, A COLD FRONT WILL DROP SOUTH INTO THE AREA BRINGING A
CONTINUED ROUND OF BENEFICIAL RAIN AND SEVERE THUNDERSTORMS. ON
FRIDAY, THE COLD FRONT SWEEPS ALL AMPLE MOISTURE OUT OF THE AREA
WITH SEASONAL TEMPS FRIDAY AND FRIDAY NIGHT, THEN RISE BACK TO THE
90S NEXT WEEK. THE UPPER RIDGE SLIDES THROUGH TEXAS SATURDAY AND
SUNDAY AS ANOTHER UPPER LOW DROPS INTO THE SOUTHERN ROCKIES.
MOISTURE WILL RETURN ALONG THE RIO GRANDE COUNTIES SATURDAY WITH A
FULL SOUTHEAST FLOW ALL AREAS SATURDAY NIGHT. COULD GET SOME
ADVECTION FOG OVER THE COASTAL PRAIRIES AND INTO THE ESCARPMENT.
PRECIPITABLE WATER VALUES RISE NEXT WEEK AHEAD OF THE NEXT COLD
FRONT TUESDAY NIGHT. THIS FRONT IS E4XPECTED TO GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  85  62  88 /  60  20   0   0
AUSTIN BERGSTROM INTL AIRPORT  63  83  56  87 /  60  20   0   0
DEL RIO INTL AIRPORT           67  89  68  93 /  30  10  10  10
SAN ANTONIO INTL AIRPORT       64  88  64  86 /  50  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/08
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT THU APR 20 2006

TXZ171>173-183>194-202>209-217>225-228-211000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS
REPEAT ACROSS THE SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR
A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN
PORTIONS OF SOUTH CENTRAL TEXAS. SOME OF THE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.
LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS REPEAT ACROSS THE
SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR A FRONTAL
BOUNDARY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN
TUESDAY THROUGH WEDNESDAY NIGHT ACROSS PARTS OF SOUTH CENTRAL
TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY.

In the hours before

Local storm report, Apr 20, 2:42 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 S HARPER              30.21N 99.25W
04/20/2006  M1.00 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

            HAIL COVERING THE GROUND.

&&

PM
Local storm report, Apr 20, 3:10 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 E CENTER POINT        29.93N 98.98W
04/20/2006  M1.75 INCH       KERR               TX   CO-OP OBSERVER

            GOLFBALL SIZE HAIL ALONG VERDE CREEK AND GUADALUPE RIVER.

&&

PM
Local storm report, Apr 20, 3:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             FREDERICKSBURG          30.27N 98.87W
04/20/2006  M0.50 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            PEA TO MARBLE HAIL COVERING THE GROUND.

0320 PM     HAIL             10 W AUSTIN             30.31N 97.92W
04/20/2006  M0.75 INCH       TRAVIS             TX   STORM CHASER

            DIME TO PENNY SIZE HAIL IN WESTERN AUSTIN.

0330 PM     HAIL             ANDERSON MILL           30.45N 97.81W
04/20/2006  M1.00 INCH       TRAVIS             TX   STORM CHASER

0330 PM     HAIL             10 NW AUSTIN            30.41N 97.87W
04/20/2006  E0.50 INCH       TRAVIS             TX   PUBLIC

            HALF INCH AND LARGE AT THE WESTWOOD HIGH SCHOOL.

&&

PM
Local storm report, Apr 20, 3:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             JOHNSON CITY            30.27N 98.41W
04/20/2006  M1.75 INCH       BLANCO             TX   PARK/FOREST SRVC

            GOLFBALL AT THE LBJ PARK HEADQUARTERS.

&&

PM
Local storm report, Apr 20, 4:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             ROUND ROCK              30.52N 97.67W
04/20/2006  M1.25 INCH       WILLIAMSON         TX   AIRPLANE PILOT

&&

PM
Local storm report, Apr 20, 4:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
404 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HAIL             5 E CAMP WOOD           29.67N 99.93W
04/20/2006  M0.88 INCH       REAL               TX   LAW ENFORCEMENT

1020 AM     HAIL             2 W LEAKEY              29.72N 99.80W
04/20/2006  M1.00 INCH       REAL               TX   LAW ENFORCEMENT

1121 AM     HAIL             5 NW TARPLEY            29.68N 99.34W
04/20/2006  M1.00 INCH       BANDERA            TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL COVERING THE GROUND.

1157 AM     HAIL             5 S BANDERA             29.65N 99.07W
04/20/2006  M1.75 INCH       BANDERA            TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED GOLFBALL SIZE HAIL SOUTH OF
            TOWN.

1200 PM     HAIL             3 E CENTER POINT        29.93N 98.98W
04/20/2006  M1.75 INCH       KERR               TX   CO-OP OBSERVER

            GOLFBALL SIZE HAIL ALONG VERDE CREEK AND GUADALUPE RIVER.

1238 PM     HAIL             7 W COMFORT             29.97N 99.02W
04/20/2006  M0.75 INCH       KERR               TX   LAW ENFORCEMENT

            HAIL REPORTED BETWEEN COMFORT AND CENTER POINT.

0225 PM     HAIL             6 S HARPER              30.21N 99.25W
04/20/2006  M1.00 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

            HAIL COVERING THE GROUND.

0255 PM     HAIL             FREDERICKSBURG          30.27N 98.87W
04/20/2006  M0.50 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            PEA TO MARBLE HAIL COVERING THE GROUND.

0320 PM     HAIL             10 W AUSTIN             30.31N 97.92W
04/20/2006  M0.75 INCH       TRAVIS             TX   STORM CHASER

            DIME TO PENNY SIZE HAIL IN WESTERN AUSTIN.

0330 PM     HAIL             10 NW AUSTIN            30.41N 97.87W
04/20/2006  E0.50 INCH       TRAVIS             TX   PUBLIC

            HALF INCH AND LARGE AT THE WESTWOOD HIGH SCHOOL.

0330 PM     HAIL             ANDERSON MILL           30.45N 97.81W
04/20/2006  M1.00 INCH       TRAVIS             TX   STORM CHASER

0345 PM     HAIL             ROUND ROCK              30.52N 97.67W
04/20/2006  M1.25 INCH       WILLIAMSON         TX   AIRPLANE PILOT

0350 PM     HAIL             JOHNSON CITY            30.27N 98.41W
04/20/2006  M1.75 INCH       BLANCO             TX   PARK/FOREST SRVC

            GOLFBALL AT THE LBJ PARK HEADQUARTERS.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:31 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala59 min
Apr 19, 8:00 PM CDTSevere Thunderstorm WarningEWXDimmit60 min
Apr 19, 8:15 PM CDTTornado WarningEWXDimmit30 min
Apr 19, 8:31 PM CDTSevere Thunderstorm WarningEWXZavala59 min
Apr 19, 8:41 PM CDTTornado WarningEWXDimmit34 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano28 min
Apr 19, 9:10 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Zavala65 min
Apr 19, 9:26 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano34 min
Apr 19, 10:12 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala44 min
Apr 19, 10:12 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala63 min
Apr 20, 2:22 AM CDTSevere Thunderstorm WarningEWXVal Verde53 min
Apr 20, 3:17 AM CDTSevere Thunderstorm WarningEWXVal Verde11 min
Apr 20, 9:04 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney56 min
Apr 20, 9:24 AM CDTSevere Thunderstorm WarningEWXVal Verde66 min
Apr 20, 9:55 AM CDTSevere Thunderstorm WarningEWXReal50 min
Apr 20, 10:20 AM CDTSevere Thunderstorm WarningEWXBandera55 min
Apr 20, 10:42 AM CDTSevere Thunderstorm WarningEWXReal33 min
Apr 20, 10:56 AM CDTTornado WarningEWXBandera19 min
Apr 20, 11:10 AM CDTSevere Thunderstorm WarningEWXBandera65 min
Apr 20, 11:49 AM CDTSevere Thunderstorm WarningEWXKendall, Kerr71 min
Apr 20, 1:01 PM CDTSevere Thunderstorm WarningEWXEdwards44 min
Apr 20, 1:28 PM CDTTornado WarningEWXKerr17 min
Apr 20, 1:43 PM CDTSevere Thunderstorm WarningEWXKerr62 min
Apr 20, 2:10 PM CDTSevere Thunderstorm WarningEWXGillespie80 min
Apr 20, 2:16 PM CDTSevere Thunderstorm WarningEWXBlanco59 min
Apr 20, 3:21 PM CDTSevere Thunderstorm WarningEWXBlanco54 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson65 min
Apr 20, 3:28 PM CDTSevere Thunderstorm WarningEWXGillespie32 min
Apr 20, 3:40 PM CDTTornado WarningEWXBlanco35 min
Apr 20, 3:53 PM CDTSevere Thunderstorm WarningEWXHays67 min
Apr 20, 4:11 PM CDTSevere Thunderstorm WarningEWXBlanco34 min
Apr 20, 4:29 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson76 min
Apr 20, 4:32 PM CDTSevere Thunderstorm WarningEWXComal58 min
Apr 20, 5:06 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe, Hays24 min
Apr 20, 5:15 PM CDTTornado WarningEWXCaldwell, Guadalupe30 min
Apr 20, 5:20 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee55 min
Apr 20, 5:36 PM CDTTornado WarningEWXCaldwell39 min
Apr 20, 5:37 PM CDTSevere Thunderstorm WarningEWXLlano23 min
Apr 20, 5:56 PM CDTSevere Thunderstorm WarningEWXBurnet34 min
Apr 20, 6:07 PM CDTTornado WarningEWXBastrop, Caldwell23 min
Apr 20, 6:16 PM CDTSevere Thunderstorm WarningEWXBurnet44 min
Apr 20, 6:25 PM CDTSevere Thunderstorm WarningEWXBastrop65 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.